Maryland, 2021Damaging Winds and Lightning Strike in Maryland, August 27, 2021
August 27, 2021 · NWS LWX · 20 events in 8 counties and zones
Showers and thunderstorms developed ahead of a pressure trough, with several turning severe. Considerable wind damage was noted in suburban Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $139,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a pressure trough, with several turning severe. Considerable wind damage was noted in suburban Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 27, 1:55 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Fri Aug 27 2021
.SYNOPSIS...
A weak cold front will move into the area tonight into
Saturday. The boundary will stall over our area through early
next week. Another boundary may impact our region midway through
next week. A tropical influence of moisture from a tropical
system moving into the Gulf of Mexico this week could enhance
showers and thunderstorms during the middle to later part of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A shortwave will move east along the Mason-Dixon and bring a
threat of heavy showers and strong to severe thunderstorms to
the northern half of our region. At the same time, a pressure
trough will be over our area. A light flow that means more
boundaries from terrain circulation and the Bay/Potomac breezes
are expected as well.
Showers and a couple of thunderstorms, producing heavy rainfall,
are occurring and will continue to develop across the northern
half of our region the remainder of this afternoon into mid-
evening. The strongest thunderstorms have not only produced
small hail and occasional lightning but rainfall rates of 2 to 3
inches per hour. Additional showers and thunderstorms will
produce similar threats during the next 4 to 6 hours from
central Maryland and eastern West Virginia to northeast Maryland
and into southern Maryland. Places that do encounter one of
these heavier downpours will experience temperatures dropping 7
to 10 degrees in 1 hour. This would add some relief. However,
areas that remain dry with some sunshine can expect temperatures
in the lower to middle 90s with high indice values near 100.
Strong to extreme instability this afternoon and evening with
1500-2500 J/kg MLCAPE. Mid- level lapse rates are 6 C/km and
should be steepening slightly late this afternoon. Dew points
near or in excess of 70 degrees and PWs exceeding 2 inches
should result in ample MLCAPE of 2500-3500 J/kg east of I-81.
Despite weak flow of 15 kts in the mid-levels, the combination
of strong convergence along the lee trough couple with added
convergence, lift and modest low level directional shear across
bay/river breeze circulations should be enough to maintain a
volatile structure to thunderstorm clusters capable of
producing scattered wind damage; a couple of considerable
microbursts can't be completely ruled out give a slight
enhancement of about 20 kts at 700 mb around the northern
periphery of ridging off the Carolinas and DCAPE around 1000
J/kg. Large hail cannot be ruled out either given the strong to
extreme instability. HREF probabilities of updrafts speeds >20
m/s of 50-70% support the notion of scattered severe
thunderstorm coverage this afternoon and evening.
A Flash Flood Watch remains in effect for northeastern MD as
well as the Baltimore and Washington Metro areas. Thunderstorms
are most likely to produce flash flooding across these areas,
where the best moisture is. Also, as the shortwave passes
through, it does appear that it will be strong enough for low
pressure to develop. Training convection expected across the
Baltimore metro area into northeastern MD. Farther southwest,
convection may be a little more progressive across the DC area,
but there may be a couple rounds, and very heavy rainfall rates
may still cause issues with flash flooding in urban areas even
if it is somewhat progressive. That's why the watch was issued
for this area. An expansion of the watch may be needed in area
to the northwest into north-central MD, or even across portions
of southern MD. Will continue to monitor this possibility
throughout the day.
The shortwave will move off to the east later this evening and
overnight. Convection should dissipate this evening for most
areas, but it may hang around for a bit across northeastern MD
before dissipating overnight. Areas of fog and low clouds are
possible overnight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Previous discussion...
High pressure will build to our north and east Saturday behind a
shortwave, and this will cause a weak cold front to advance
farther southwest, most likely stalling out near the Potomac
River. More showers and thunderstorms are possible Saturday
across anywhere, but the best chance for stronger to perhaps
even severe storms as well as an isolated flash flood threat
will be near and southwest of the boundary (most likely
southwest of the Potomac River into the Potomac Highlands and
central VA).
Convection will likely dissipate later Saturday night, but more
low clouds and fog area possible Fog may be locally dense as
well.
The boundary will remain nearly stationary for Sunday, but it
should weaken as upper-level high builds closer. Therefore, it
will likely turn out warm and humid. More showers and
thunderstorms are possible, with the best chance for a stronger
storm being south and west of the Potomac River. Coverage may be
more isolated or widely scattered since there will be height
rises from the building upper-level high.
More warm and humid conditions are expected Sunday night as
convection wanes, and there may be areas of low clouds and fog.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The upper-level ridge will start to break down on Monday across the
southeast US, while a trough moves east out of the Midwest. The
stalled frontal boundary will still be close to the CWA Monday into
Tuesday. Several disturbances will ride along the front through
Midweek providing the forcing for greater coverage of showers and
thunderstorms at times. There will be weak flow and ample moisture,
so isolated flash flooding appears to be the primary threat. The
potential for at least isolated severe thunderstorms is also
possible, though confidence remains low due to subtle mesoscale
features not yet resolved.
By midweek, attention will be turned to the remnants of what is now
Hurricane Ida (please consult hurricanes.gov for the latest forecast
from NHC). The current NHC forecast has Hurricane Ida making
landfall along the Gulf Coast region and then being steered
northeast by the trough that will be moving through the Ohio Valley.
This brings the remnants of Ida in the vicinity of the Mid Atlantic
by the middle of next week. With a stalled frontal boundary nearby,
an influx of tropical moisture to an airmass with preceding
anomalous moisture, and the trough providing additional ascent for
precipitation, there could be an elevated flood/flash flood risk
across parts of the Mid Atlantic, including parts of the local
region. The exact track of the remnants of Ida and other
aforementioned features will determine the exact timing, amounts,
and locations of the associated rainfall, so please monitor the
latest forecast for updates.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms late this afternoon into this evening along the
Bay/Potomac breezes near KDCA, KBWI, and KMTN, as well as near
KIAD late this afternoon, may produce gusty winds and subVFR
cigs/vsbys.
Convection will wane overnight, but patchy fog is possible
toward morning. Fog may be a little more widespread compared to
recent days due to more rainfall expected this afternoon/evening.
IFR vsbys are possible. Low clouds may impact the northeastern
terminals Saturday morning, especially KBWI, KMTN and possibly
KDCA and KIAD. MVFR cigs are most likely.
More showers and thunderstorms are possible Saturday
afternoon/evening as well as Sunday afternoon/evening. The best
chance for a stronger storm will be across KMRB and KCHO. Areas
of low clouds and fog are likely Saturday night into Sunday
morning, and possible Sunday night.
Flight restrictions are possible at times Monday and Tuesday due to
showers and thunderstorms in the area due to a stalled frontal
boundary over the Mid Atlantic.
&&
.MARINE...
A weak cold front will approach tonight before passing through
Saturday. Light southerly winds this evening will likely turn
to the north and northeast later tonight through Saturday. Winds
should remain below SCA criteria, but gusts may be close for a
period later Saturday into Saturday night due to a weak pressure
surge.
Light onshore winds are expected Sunday through Sunday night.
Thunderstorms are likely over the water this afternoon and
evening, and some may cause gusty to damaging wind gusts. More
thunderstorms are possible Saturday afternoon and evening, and
again Sunday afternoon and evening, but coverage may be more
isolated or scattered.
Winds will remain below SCA criteria for the majority of Monday and
Tuesday. However, showers and thunderstorms could result in gusty
winds prompting SMWs or MWSs during the afternoon and evening both
days.
&&
.TIDES/COASTAL FLOODING...
A light southerly flow may increase as it turns north and
northeast Saturday into Saturday night, before turning light
again but remaining onshore Sunday. This will cause elevated
water levels. Confidence for minor flooding is low at this time
since the flow will be light, but it may be close for sensitive
areas.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 1 AM EDT Saturday for MDZ006-008-011-
014-507-508.
Flash Flood Watch until 11 PM EDT this evening for MDZ013-504-
506.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...Flash Flood Watch until 11 PM EDT this evening for ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 27, 4:45 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
545 AM EDT Fri Aug 27 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
545 AM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Severe storms are possible this afternoon and evening, with
damaging winds being the primary threat.
A Flash Flood Watch is in effect for the Baltimore and Washington
Metropolitan areas as well as northeastern Maryland for this
afternoon into tonight. Scattered instances of flash flooding are
possible due to heavy rain from thunderstorms. Elsewhere, isolated
instances of flash flooding are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday, and again for Tuesday.
Scattered severe storms are possible Monday.
Isolated instances of flash flooding are possible Saturday through
Tuesday, and scattered instances of flash flooding are possible
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
545 AM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Severe storms are possible this afternoon and evening, with
damaging winds being the primary threat. The best chance for
severe storms will be near and east of the Interstate 81 corridor
across eastern West Virginia, northern Virginia, and into central
Maryland.
A Flash Flood Watch is in effect for portions of central Maryland
near Washington and Baltimore. Scattered instances of flash
flooding are possible due to heavy rain from thunderstorms.
Elsewhere, isolated instances of flash flooding are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday, and again for Tuesday.
Scattered severe storms are possible Monday.
Isolated instances of flash flooding are possible Saturday through
Tuesday, and scattered instances of flash flooding are possible
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
545 AM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated instances of flash flooding and severe storms are
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible during the afternoon
and evening hours Saturday and Sunday, and again for Tuesday.
Scattered severe storms are possible Monday.
Isolated instances of flash flooding are possible Saturday through
Tuesday, and scattered instances of flash flooding are possible
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed this afternoon and
evening.
In the hours before
Local storm report, Aug 27, 10:11 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM MARINE TSTM WIND QUANTICO MARINE CORP 38.51N 77.30W
08/26/2021 E39 MPH PRINCE WILLIAM VA AWOS
0143 PM TSTM WND DMG 1 WSW TRIANGLE 38.54N 77.34W
08/26/2021 PRINCE WILLIAM VA EMERGENCY MNGR
TREE DOWN ON ROUTE 1 NEAR THE INTERSECTION WITH JOPLIN
ROAD
0148 PM TSTM WND DMG 3 ENE GARRISONVILLE 38.51N 77.37W
08/26/2021 STAFFORD VA DEPT OF HIGHWAYS
TREE DOWN ON NORTHBOUND US-1 JEFFERSON DAVIS HIGHWAY
NEAR VA-637 TELEGRAPH ROAD.
0150 PM TSTM WND DMG 1 W WIDEWATER 38.46N 77.34W
08/26/2021 STAFFORD VA 911 CALL CENTER
TREE DOWN ON POWER LINES IN THE 100 BLOCK OF VA-635
DECATUR ROAD.
0230 PM TSTM WND DMG 2 SW STAFFORD 38.40N 77.43W
08/26/2021 STAFFORD VA 911 CALL CENTER
TREES DOWN NEAR THE INTERSECTION OF US-1 JEFFERSON
DAVIS HIGHWAY AND SHADY HILL LANE.
0240 PM TSTM WND DMG 3 NW LEELAND 38.38N 77.47W
08/26/2021 STAFFORD VA 911 CALL CENTER
TREE DOWN IN THE 100 BLOCK OF PINE VIEW DRIVE.
0240 PM TSTM WND DMG 4 SE STAFFORD 38.38N 77.36W
08/26/2021 STAFFORD VA 911 CALL CENTER
TREES DOWN IN THE 2100 BLOCK OF VA-608 BROOKE ROAD, AND
NEAR THE INTERSECTION OF VA-608 BROOKE ROAD AND VA-628
ESKIMO HILL ROAD.
0240 PM TSTM WND DMG 1 NE FALMOUTH 38.34N 77.45W
08/26/2021 STAFFORD VA DEPT OF HIGHWAYS
TREE DOWN ON NORTHBOUND VA-627 FORBES STREET NEAR
THOMAS JEFFERSON PLACE.
0240 PM TSTM WND DMG 3 WNW LOWER MARLBORO 38.68N 76.72W
08/26/2021 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE DOWN ON NORTHBOUND MD-382 CROOM ROAD AT RIVER
AIRPORT ROAD.
0334 PM TSTM WND DMG 1 W ALEXANDRIA 38.82N 77.10W
08/26/2021 CITY OF ALEXANDRIA VA EMERGENCY MNGR
TREE DOWN ON THE 1900 BLOCK OF SOUTH HOWARD STREET
0335 PM FLOOD 1 NE FALMOUTH 38.35N 77.45W
08/26/2021 STAFFORD VA DEPT OF HIGHWAYS
VA-627 FORBES STREET BLOCKED DUE TO STANDING WATER.
0343 PM HAIL 1 SW ROSSLYN 38.89N 77.08W
08/26/2021 M0.75 INCH ARLINGTON VA BROADCAST MEDIA
0343 PM TSTM WND DMG BARCROFT 38.86N 77.10W
08/26/2021 ARLINGTON VA EMERGENCY MNGR
MULTIPLE TREES DOWN NEAR THE INTERSECTION OF 14TH
STREET AND SOUTH POLLARD STREET
0357 PM TSTM WND DMG 2 ESE KLINE GAP 39.07N 79.16W
08/26/2021 GRANT WV TRAINED SPOTTER
TREE DOWN ON HOUSE ON THE 100 BLOCK OF BEAGLE BOOT LANE
0357 PM TSTM WND DMG 1 NE NATIONAL ZOO 38.94N 77.04W
08/26/2021 DISTRICT OF COLUMB DC BROADCAST MEDIA
LARGE TREES DOWN WITH AT LEAST ONE SNAPPED ON 16TH
STREET NORTHWEST NEAR PINEY BRANCH.
0358 PM TSTM WND DMG 1 SE MAYSVILLE 39.10N 79.15W
08/26/2021 GRANT WV EMERGENCY MNGR
2 TREES DOWN ALONG LUNICE CREEK HIGHWAY JUST SE OF
MAYSVILLE.
0400 PM TSTM WND DMG 2 NW CATHOLIC UNIVERSIT 38.96N 77.03W
08/26/2021 DISTRICT OF COLUMB DC BROADCAST MEDIA
TREES DOWN ON NORTHBOUND US-29 GEORGIA AVENUE NORTHWEST
NEAR JEFFERSON STREET NORTHWEST.
0405 PM TSTM WND DMG 1 E CHERRYDALE 38.90N 77.09W
08/26/2021 ARLINGTON VA DEPT OF HIGHWAYS
TREES DOWN ON I-66 CUSTIS MEMORIAL PARKWAY NEAR MILE
MARKER 73.
0405 PM TSTM WND DMG 1 ENE CHERRYDALE 38.90N 77.10W
08/26/2021 ARLINGTON VA 911 CALL CENTER
TWO TO THREE DOZEN REPORTS OF TREES AND WIRES DOWN IN
ARLINGTON.
0405 PM TSTM WND DMG 1 NE AMERICAN UNIVERSIT 38.95N 77.07W
08/26/2021 DISTRICT OF COLUMB DC 911 CALL CENTER
THERE WERE ABOUT TWO DOZEN REPORTS OF TREES AND WIRES
BLOWN DOWN, MAINLY ACROSS NORTHWEST DC.
0410 PM TSTM WND DMG 1 ENE HYATTSVILLE 38.96N 76.94W
08/26/2021 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE AND WIRES DOWN NEAR THE INTERSECTION OF US-1
BALTIMORE AVENUE AND MD-410 EAST-WEST HIGHWAY.
0412 PM TSTM WND DMG 1 WNW AMERICAN UNIVERSI 38.94N 77.10W
08/26/2021 DISTRICT OF COLUMB DC FIRE DEPT/RESCUE
TREE ON A HOUSE IN THE 4100 BLOCK OF FORDHAM ROAD
NORTHWEST.
0415 PM FLOOD 2 ESE ARLINGTON 38.87N 77.07W
08/26/2021 ARLINGTON VA 911 CALL CENTER
HIGH STANDING WATER PARTIALLY BLOCKING VA-244 COLUMBIA
PIKE NEAR VA-27 SOUTH WASHINGTON BOULEVARD.
0417 PM TSTM WND DMG 1 WNW LITTLE FALLS 38.94N 77.13W
08/26/2021 FAIRFAX VA BROADCAST MEDIA
TREES DOWN ON SOUTHBOUND GEORGE WASHINGTON PARKWAY AT
VA-123 DOLLEY MADISON BOULEVARD/CHAIN BRIDGE ROAD.
0426 PM TSTM WND DMG 1 ENE THE AMERICAN LEGI 38.97N 77.17W
08/26/2021 MONTGOMERY MD BROADCAST MEDIA
TREES DOWN ON WESTBOUND MACARTHUR BOULEVARD NEAR
PERSIMMON TREE ROAD.
0457 PM FLOOD 4 NE STONES CORNER 38.38N 77.34W
08/26/2021 STAFFORD VA 911 CALL CENTER
VA-623 HARRELL ROAD AND VA-608 BROOKE ROAD BLOCKED BY
HIGH WATER AT CRESTWOOD LANE.
0515 PM TSTM WND DMG KEYSER 39.44N 78.98W
08/26/2021 MINERAL WV 911 CALL CENTER
TWO TREES DOWN IN KEYSER, INCLUDING ONE ONTO A HOUSE.
0527 PM FLOOD 1 ENE RIVERCREST 38.92N 77.11W
08/26/2021 DISTRICT OF COLUMB DC BROADCAST MEDIA
CANAL ROAD NORTHWEST PARTIALLY BLOCKED BY HIGH WATER
NEAR ARIZONA AVENUE NORTHWEST.
0530 PM TSTM WND DMG 3 SSW RIO 39.09N 78.70W
08/26/2021 HARDY WV 911 CALL CENTER
TREE DOWN ALONG WV-29 SPERRYS RUNS ROAD.
0532 PM TSTM WND DMG 2 NW LONG GREEN 39.49N 76.54W
08/26/2021 BALTIMORE MD TRAINED SPOTTER
TREE DOWN AND LARGE BRANCHES DOWN ON BLENHEIM ROAD
NORTH.
0610 PM TSTM WND DMG FLINTSTONE 39.70N 78.57W
08/26/2021 ALLEGANY MD 911 CALL CENTER
NUMEROUS TREES DOWN IN THE FLINTSTONE AREA.
&&
EVENT NUMBER LWX2105606 LWX2105608 LWX2105607 LWX2105609 LWX2105610
LWX2105626 LWX2105627 LWX2105629 LWX2105632 LWX2105617 LWX2105611
LWX2105612 LWX2105615 LWX2105613 LWX2105620 LWX2105614 LWX2105624
LWX2105616 LWX2105622 LWX2105625 LWX2105618 LWX2105623 LWX2105621
LWX2105619 LWX2105631 LWX2105628 LWX2105635 LWX2105630 LWX2105636
LWX2105633 LWX2105634
DHLocal storm report, Aug 27, 1:51 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 2 NNE CEDAR GROVE 39.29N 78.17W
08/26/2021 FREDERICK VA EMERGENCY MNGR
2 CHERRY TREES UPROOTED AND 2 TREES SNAPPED NEAR THE
INTERSECTION OF HUNSPER LANE AND ENCHANTING DRIVE
&&
EVENT NUMBER LWX2105637
ADMThunderstorm Wind, Montgomery
- When
- August 27, 2:11 PM EST
- Where
- Montgomery County, 1.02 mi ESE of Hunting Hill
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.094, -77.203
A wind gust of 54 knots (62 MPH) was measured by a mesonet in Gaithersburg.
Thunderstorm Wind, Montgomery
- When
- August 27, 2:17 PM EST
- Where
- Montgomery County, 1.62 mi N of Carderock Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.023, -77.168
Numerous trees and large branches blew down around Montgomery Mall, including on Gainsborough Road north of Democracy Boulevard, and on Democracy Boulevard near the I-270 Spur. Several trees blew down in the Willerburn Acres Neighborhood. Power lines blew down in the 6000 block of Tilden Lane.
Thunderstorm Wind, Montgomery
- When
- August 27, 2:21 PM EST
- Where
- Montgomery County, 0.47 mi WNW of Cabin John
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.973, -77.178
Trees blew down on the ramp for Exit 41 from I-495 Capital Beltway Inner Loop to westbound Clara Barton Parkway.
Thunderstorm Wind, Montgomery
- When
- August 27, 2:33 PM EST
- Where
- Montgomery County, 1.31 mi NW of Friendship Hgts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 38.986, -77.094
Several trees blew down near the MD-185 Connecticut Avenue/I-495 Capital Beltway interchange.
Thunderstorm Wind, Montgomery
- When
- August 27, 2:40 PM EST
- Where
- Montgomery County, 0.78 mi SE of Capitol View Park
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.011, -77.041
Numerous trees and wires blew down in Silver Spring. A tree and wires blew down onto a car on MD-97 Georgia Avenue just south of I-495 Capital Beltway (between Flora Lane and White Oak Drive) injuring three people. Wires blew down MD-97 Georgia Avenue between Columbia Boulevard and Corwin Drive and near MD-390 16th Street cutting off power to traffic lights between MD-390 16th Street and I-495 Capital Beltway. Multiple large trees blew down onto wires damaging a fence and porch on Elm Street in Takoma Park. Trees and wires also blew down on Clark Place, Greely Avenue, and Forest Glen Road; power to the Forest Glen Metro Station was interrupted. A tree blew down onto wires causing a fire in the 100 block of Eastmoor Drive. Trees and wires blew down in the 1100 block of Mimosa Lane.
Thunderstorm Wind, Frederick
- When
- August 27, 2:45 PM EST
- Where
- Frederick County, 1.56 mi NE of Feagaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.396, -77.459
A tree and wires blew down on MD-180 Jefferson Pike near Wye Creek Drive.
Thunderstorm Wind, Frederick
- When
- August 27, 3:14 PM EST
- Where
- Frederick County, 0.84 mi E of Emmitsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.702, -77.314
Trees blew down on US-15 near Emmitsburg.
Thunderstorm Wind, Anne Arundel
- When
- August 27, 3:40 PM EST
- Where
- Anne Arundel County, 1.16 mi ENE of Millersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.058, -76.651
Trees and wires blew down in Millersville, including along I-97 between Exits 12 and 14.
Thunderstorm Wind, Anne Arundel
- When
- August 27, 3:50 PM EST
- Where
- Anne Arundel County, 0.23 mi W of Herald Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.050, -76.574
Trees and wires blew down in Herald Harbor.
Thunderstorm Wind, Anne Arundel
- When
- August 27, 4:03 PM EST
- Where
- Anne Arundel County, 0.82 mi SSW of Revell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.059, -76.534
A tree blew down in Belvedere Park.
Lightning, Carroll
- When
- August 27, 4:03 PM EST
- Where
- Carroll County, 0.5 mi SW of Manchester
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.665, -76.887
Lightning struck a building on MD-30 Main Street in Manchester causing the brick facade to blow off.
Thunderstorm Wind, Anne Arundel
- When
- August 27, 4:25 PM EST
- Where
- Anne Arundel County, 0.5 mi ESE of Skidmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.018, -76.411
Trees blew down on westbound US-50/US-301 prior to Exit 32/MD-908 Oceanic Drive.
Thunderstorm Wind, Baltimore
- When
- August 27, 4:50 PM EST
- Where
- Baltimore County, 0.62 mi WNW of Monkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.584, -76.631
A tree and wires blew down on MD-137 Mount Carmel Road near Cedar Grove Road. A tree blew down on MD-138 Monkton Road near Piney Woods Road.
Thunderstorm Wind, Harford
- When
- August 27, 5:15 PM EST
- Where
- Harford County, 0.93 mi ENE of Taylor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.584, -76.503
Trees blew down in Forest Hill, including near the intersection of MD-152 Fallston Road and Fox Meadow Court, and in the 1800 block of Parkwood Drive.
Thunderstorm Wind, Harford
- When
- August 27, 5:30 PM EST
- Where
- Harford County, 0.89 mi NNE of Rocks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.642, -76.412
Trees blew down on MD-24 Rocks Road south of Saint Clair Bridge Road.
Thunderstorm Wind, Harford
- When
- August 27, 5:35 PM EST
- Where
- Harford County, 0.91 mi SSE of Fallston Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.487, -76.415
A tree blew down in the 100 block of Reckford Road.
Thunderstorm Wind, Charles
- When
- August 27, 9:10 PM EST
- Where
- Charles County, 0.89 mi NNW of Bryantown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.562, -76.856
Trees blew down on MD-5 Leonardtown Road south of MD-488 La Plata Road.
Thunderstorm Wind, Charles
- When
- August 27, 9:22 PM EST
- Where
- Charles County, 0.3 mi NW of Hughesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.533, -76.784
A tree blew down near the intersection of MD-231 Burnt Store Road and Old Leonardtown Road.
Thunderstorm Wind, Charles
- When
- August 27, 9:30 PM EST
- Where
- Charles County, 0.39 mi SSW of Dubois
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.475, -76.832
A tree blew down near the intersection of MD-6 Charles Street and Dubois Road. A tree blew down near the intersection of Dubois Road and Trinity Church Road.
Thunderstorm Wind, St. Mary'S
- When
- August 27, 9:36 PM EST
- Where
- St. Mary'S County, 2.39 mi N of Chaptico
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.405, -76.778
A tree blew down near the intersection of Asher Road and Cox Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021$11 million · EF1 · 29 events
- Rip Current in South Carolina, August 27, 20211 death · 1 event
- Rip Current in Florida, August 27, 20211 death · 1 event
- Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021$443,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Michigan, August 27, 2021$200,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Wind in Wisconsin, August 27 to 28, 2021$62,000 · 51 kt wind · 4 events
- Damaging Wind in Michigan, August 27, 2021$50,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 27, 2021$32,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27 to 28, 202152 kt wind · 27 events
- Damaging Winds in Virginia, August 27, 2021$28,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 27, 2021$23,000 · 50 kt wind · 7 events
- Damaging Winds in Virginia, August 27, 2021$23,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970986, 970987, 970988, 970989, 970990, 970991, 970992, 970993, 970994, 970995, 970996, 970997, 970998, 970999, 971000, 971001, 971002, 971003, 971004, 971005.